To the Editor.
—The article1 on internuclear ophthalmoplegia and its reversal by naloxone suggested that this reversal occurred by a nonopioid action of naloxone. Although possible, this suggestion seems to have been overemphasized.Although there is good evidence that an in vivo reversal of an effect by naloxone is not proof of opioid involvement,2 it is strongly suggestive of that involvement. This is particularly so where the dose of naloxone causing the antagonism does not exceed 0.3 mg/kg.3 Unfortunately Rizzo and Corbett do not mention the dose used in their case, and without this information it is impossible to conclude with any degree of certainty whether naloxone was acting via an opioid receptor or a nonopioid mechanism.A further problem with this article is the statement that "opiate receptors have not been anatomically demonstrated within the medial longitudinal fasciculus or associated structures." This statement is based on
Gillman MA, Sandyk R. Bilateral Internuclear Ophthalmoplegia Reversed by Naloxone. Arch Neurol. 1984;41(7):703. doi:10.1001/archneur.1984.04050180025003
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: